3 doctors weighed in:
I'm taking Benadryl (diphenhydramine) due to hives. But I need to go back to work! what should I do?
3 doctors weighed in

Dr. Jay Park
Pediatrics
1 doctor agrees
In brief: Combination therapy
One of the most current recommendations for hives (urticaria) treatment is to combine sedating antihistamine, e.
g., Atarax or Benadryl (diphenhydramine) taken at night and nonsedating one, e.g., zyrtec, in A.M.

In brief: Combination therapy
One of the most current recommendations for hives (urticaria) treatment is to combine sedating antihistamine, e.
g., Atarax or Benadryl (diphenhydramine) taken at night and nonsedating one, e.g., zyrtec, in A.M.
Dr. Jay Park
Dr. Jay Park
Thank
1 comment
Dr. Matthew Davis
If you take Benadryl in the daytime it may not be working as effectively for you as it could if you were taking it only at night. The dose should be determined by how it enables you to get to sleep at night without causing subsequent morning sedation. Too low of a dose may cause sleep to be unrestful and therefore cause you to feel tired in the morning. Too high a dose will cause lingering sedation despite any improvements in sleep. The most common nighttime dose for adults and older adolescents is 50mg. If this is too strong for you, you may want to try one and a half tablets (25mg size tablets) or 3 teaspoons of the liquid for a total of 37.5 mg. Talk to your doctor for any dose higher than what is shown on the label. At effective doses, nighttime Benadryl may be the only antihistamine you need for the day. If you do add a non-sedating antihistamine for the daytime, be aware that Zyrtec is also sedating for many people. Claritin is rarely if ever sedating, but it is often not effective. Allegra is generally more effective than Claritin and less often sedating than Zyrtec. Anytime the medication is followed by a 'D' (as in Allegra-D), it contains a decongestant such as pseudoephedrine (Sudafed) which may help when taken in the morning as it also acts as a stimulant.
Dr. Thomas Klein
Internal Medicine - Allergy & Immunology
In brief: Allegra (fexofenadine) 180 mg
I prefer Allegra 180 mg once a day and/or zyrtec 10 mg once a day (at bedtime because zyrtec may cause drowsiness too but usually not as much as benadryl) hives can be due to many things including: 1. Allergies to pollens, mold, dust, food, drugs and bee stings 2. Infections like hepatitis 3. Autoimmunity 4. Complement deficiency 5. Vaculitis 6. Idiopathic.

In brief: Allegra (fexofenadine) 180 mg
I prefer Allegra 180 mg once a day and/or zyrtec 10 mg once a day (at bedtime because zyrtec may cause drowsiness too but usually not as much as benadryl) hives can be due to many things including: 1. Allergies to pollens, mold, dust, food, drugs and bee stings 2. Infections like hepatitis 3. Autoimmunity 4. Complement deficiency 5. Vaculitis 6. Idiopathic.
Dr. Thomas Klein
Dr. Thomas Klein
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
12 years in practice
93K people helped
Continue
108,000 doctors available
Read more answers from doctors